Tuesday, July 24, 2012

A Turnaround?

Last Saturday Dr Chong, my hypnotherapist who is also an allopathic trained doctor paid me a visit. She was concerned about my current problems that I have been facing because of the side effects of the painkillers. After understanding the pain management regiment that I was taking, she also gave me her opinion and also gave me two documentation on palliative care management for me to read. Usually, I would have no problems reading those documentation but now, I am really in no mood to sit down and read anything at all. This is because of the pain that I am experiencing. To manage these additional/breakthrough pain, I am taking tramadol and paracetamol.

If you are wondering why I am still having pain whilst taking the painkillers, this is because I am on the minimum dose of painkillers. For example, I have changed my painkillers from 20mg oxycordone (2 times a day) to 20mg of morphine sulfate (also 2 times a day). However, morphine sulfate does not perform as well as oxycordone and so I am getting some pain even when both drugs are at the same grammage. But the good thing is that I get my appetite back and have lower incidence of vomiting. So, it's a trade-off. This morning, I increased my morphine sulfate to 30mg to reduce the pain but I had two other problems which I did not experienced at the lower dosage of 20mg. I was having nausea, vomiting and indigestion problems. After breakfast this morning, I could eat no further. Any food that I take seems to get stuck in the throat and I had to skip lunch. So I could only take the Milo beverage as replacement. By 5pm, the indigestion problem was not only not improving, I vomited. All my food that I took earlier the day came out!

I found my optimum tolerance level is 20mg of the painkillers and if I take anything higher, it will impair my stomach functions to the extent that I can't eat and digest any food. Anyway, I will be talking with my doctor again tomorrow to review my pain management regime. I would try something new like liquid morphine, morphine sulfate and fentanyl patch. The pain is localized in the right abdominal area and I wonder if fentanyl patch would help to control the pain. This is what the doctors gave me while I was hospitalised in China. Bearing in mind, fentanyl patch can cause hallucinations and also make the mind drowsy. I remember spending most of my time sleeping in the hospital bed when I was in China.

Many a times, I felt that I was at the end of my journey. The are also pain from the stomach bloating, not able to eat and digest, not able to have constipation, as well as from the pain from the edema. The swelling on my legs makes it very painful and tiring to walk. I felt like in a end game rehearsal, immbolised and lying in bed depending on my caregivers, who are my mother to do things for me like bring food and water to me while my father acts as my pair of legs going to buy stuffs for me from the shops nearby. I will talk about this experience in a later post.


  1. Hi
    I hope your pain will be better managed, so even if it is the end of the journey, you can have some quality time doing what you love. I have finally read through all your posts and really amazed by your will power, you fought hard, you are already a miracle to come so far,
    you should be dead long ago ( I know u don't mind me saying this ). Still, I hope for more miracles from you............


  2. CT,

    Everyday I am coming here to see whether there is any update. Though not so frequent, I wish it is always there knowing that you are still safe and talking.
    I know you have suffered a lot of pain and agony, you struggled on, I could feel it while reading your post.
    You read your body reaction and do the best as you could in order to alleviate the pain and strive on. Very courageous, I should say.
    How's your close ones feelings towards your physical condition now? Or have you asked them how they feel? Perhaps they need some courage from you too.

    1. Dear Cindi,

      I don't update that frequently of late due to two reasons. The first is that the pain has prevented me from having a clear mind to write and secondly, there are not much improvements on a day to day basis to update.

      My family members are learning about pain management from me. I explained to them the trade-off that I am doing because I am very sensitive to some side effects (mainly stomach functions impairment) of the painkillers. Of course, I do not scream and shout when I am in pain because I have learned to take the painkillers at the appropriate time. But there are also aware of the pain from cancer and every time my doctor visits me at home, they know I am doing something about it, they are comforted that I am in good hands.